Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2002, 10:24 PM CDT for Carroll County, Greene County, Iowa. It was in force for 66 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 10:24 PM CDT (03:24 UTC)
- Expired
- Apr 17, 2002, 11:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, IA, Greene County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:25 PM CDT | Hail 1 | Templeton, IA | |
| Apr 17, 10:28 PM CDT | Hail 1.75 | Carroll, IA | |
| Apr 17, 10:40 PM CDT | Tornado F0 | Dedham, IA | Brief touchdown with only minor damage. |
| Apr 17, 10:52 PM CDT | Hail 0.75 | Coon Rapids, IA | |
| Apr 17, 11:01 PM CDT | Hail 1 | Scranton, IA | |
| Apr 17, 11:06 PM CDT | Hail 0.88 | Scranton, IA | |
| Apr 17, 11:32 PM CDT | Hail 1 | Grand Jct, IA | |
| Apr 17, 11:35 PM CDT | Hail 2 | Rippey, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180324 SVRDSM IAC027-073-180430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1023 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN WEST CENTRAL IOWA GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL 1130 PM CDT * AT 1019 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF COON RAPIDS...OR ABOUT 54 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF COON RAPIDS AROUND 1035 PM... 8 MILES SOUTH OF GLIDDEN AROUND 1040 PM AND NEAR JEFFERSON AROUND 1115 PM. DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF AN INCH AND WINDS IN EXCESS OF 58 MPH. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SOUTHERN CARROLL COUNTY UNTIL 1030 PM. LAT...LON 4212 9510 4187 9510 4187 9417 4221 9418 JOHNSON/KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Apr 17, 6:40 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT WED APR 17 2002 SHORT TERM... COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE FAVORABLE. JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS EVENING AS SHORTWAVE IN WESTERN KS HEADS NE. ALSO, LLJ PROGGED TO INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING NORTHWARD. SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM HELICITY. OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN WESTERN IA AND NEBR SPREADING NE. TRIPLE POINT AND REGION JUST E HAS BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING MORE AND MORE AGITATED IN NEBR. IN FACT, OAX 88D AND IR (-31C TOPS) SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM FRONT. I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED. .DSM...NONE KULA
In the hours before
Special weather statement, Apr 17, 6:29 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 629 PM CDT WED APR 17 2002 .A STRONG WARM FRONT SITUATED ACROSS SOUTHERN NEBRASKA INTO SOUTHERN IOWA WILL MOVE NORTHEAST TONIGHT ACROSS THE STATE. VERY MOIST AND UNSTABLE AIR LOCATED SOUTH OF THE FRONT WILL FLOW NORTH ALONG AND OVER THIS BOUNDARY AS SOUTHERLY LOW LEVEL WINDS INCREASE OVERNIGHT. AN UPPER LEVEL DISTURBANCE IN KANSAS WILL HELP TO IGNITE THUNDERSTORMS RAPIDLY LATE THIS EVENING OVER EASTERN NEBRASKA INTO CENTRAL AND NORTHERN IOWA. A DEVELOPING LOW PRESSURE IN THE WESTERN PLAINS WILL SWING A DRY LINE AND WIND SHIFT INTO CENTRAL IOWA THURSDAY AFTERNOON. A SLIGHT THREAT OF MORE SEVERE THUNDERSTORMS EXISTS DURING THE AFTERNOON HOURS ALONG THE DRY LINE AS THE ATMOSPHERE BECOMES RATHER UNSTABLE. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-181100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE...FORT DODGE... IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY 629 PM CDT WED APR 17 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 9 PM THROUGH 5 AM DAMAGING WINDS (58+ MPH) LOW AND LARGE HAIL (3/4+) MODERATE THURSDAY AFTERNOON FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TONIGHT... MODERATE THURSDAY... MODERATE * KEEP UPDATED WITH NATIONAL WEATHER SERVICE SHORT TERM FORECASTS. IAZ044>050-057>062-070>075-081>086-092>097-181100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL... CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...GRINNELL... INDIANOLA...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA... OTTUMWA...PELLA AND PERRY 629 PM CDT WED APR 17 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 9 PM THROUGH 5 AM DAMAGING WINDS (58+ MPH) LOW AND LARGE HAIL (3/4+) MODERATE THURSDAY AFTERNOON FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK TONIGHT... LOW THURSDAY... MODERATE * KEEP UPDATED WITH NATIONAL WEATHER SERVICE SHORT TERM FORECASTS. KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Local storm report, Apr 17, 10:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 1 E GRAY IA 1 INCH HAIL
04/17/02 AUDUBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1000 PM 2 W GRAY IA .88 INCH HAIL
04/17/02 AUDUBON
1002 PM ASPINWALL IA 1.75 INCH HAIL
04/17/02 CRAWFORD REPORTED BY STORM
SPOTTER.
1007 PM 2 W DEDHAM IA 2 INCH HAIL
04/17/02 CARROLL REPORTED BY MEDIA.
1013 PM 1 E MANNING IA 1.75 INCH HAIL
04/17/02 CARROLL REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 66 min |
| Apr 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 59 min |
| Apr 17, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
| Apr 17, 10:27 PM CDT | Tornado Warning | DMX | Audubon | 33 min |
| Apr 17, 10:39 PM CDT | Tornado Warning | DMX | Carroll | 36 min |
| Apr 17, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Apr 17, 11:05 PM CDT | Tornado Warning | DMX | Greene | 40 min |
| Apr 17, 11:34 PM CDT | Tornado Warning | DMX | Boone | 41 min |
| Apr 17, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 43 min |
| Apr 18, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 59 min |
| Apr 18, 12:20 AM CDT | Tornado Warning | DMX | Boone | 25 min |
| Apr 18, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
| Apr 18, 12:34 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 56 min |
| Apr 18, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 61 min |
| Apr 18, 1:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Apr 18, 2:19 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 41 min |
| Apr 18, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 45 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 35 min |
| Apr 18, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 53 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 37 min |
| Apr 18, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 26 min |
| Apr 18, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Apr 18, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 52 min |
| Apr 18, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:04 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 56 min |
| Apr 18, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie, Madison | 24 min |
| Apr 18, 6:14 PM CDT | Tornado Warning | DMX | Dallas | 61 min |
| Apr 18, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 18, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 18, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.